Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

July 21, 2017Jasper County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 21, 2017, 8:13 PM CDT for Jasper County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 8:13 PM CDT (01:13 UTC)
Expired
Jul 21, 2017, 8:45 PM CDT
In force
32 min
Issued by
NWS Jackson, MS

County Jasper County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS84 KJAN 220113
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
813 PM CDT FRI JUL 21 2017
 
MSZ057-220145-
Jasper MS-
813 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
845 PM CDT...

At 813 PM CDT, Meteorologists were tracking a strong thunderstorm
near Garlandville, or 13 miles south of Newton, moving west at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 825 PM CDT. 

Other locations impacted by this storm include Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 8904 3201 8926 3222 8925 3223 8914
      3221 8903
TIME...MOT...LOC 0113Z 093DEG 17KT 3213 8913 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:26 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 21, 6:26 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
626 PM CDT Fri Jul 21 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR flight categories will continue to prevail at sites this
evening and into the overnight hours. Isolated to scattered
convection that is ongoing across the area will limit vis/ceilings
at some TAF sites that get affected but VFR categories should
resume. Winds will become light to calm overnight. More showers
and storms will occur again tomorrow afternoon and evening. /28/

&&

.DISCUSSION...

Tonight through Saturday...
Thanks to a weak mid/upper level disturbance retrograding over the
North Central Gulf of Mexico, isolated to scattered convection has
indeed develop over eastern portions of the CWA as expected.  This
trend will continue through the remainder of the afternoon, with
activity shifting west southwest (no that's not a typo) towards the
Interstate 20 corridor. A storm or two could be on the strong side
and capable of producing wind gusts up around 40 mph. However, all
storms will be capable of producing frequent lightning and heavy
downpours. Convection will begin to wane in both intensity and
coverage after sunset this evening, as daytime heating is lost. With
an overall quiet night expected, lows tonight will only fall into
the middle and upper 70s.

Although the aforementioned disturbance will continue to weaken as
it brushes the forecast area, slightly better rain chances will
exist on Saturday, primarily along and south of the Interstate 20
corridor.  The entire day will by no means be a washout. With the
onset of daytime heating in this moist and unstable atmosphere,
isolated convection will again begin to fire by late morning, then
becoming more scattered in nature during the mid-afternoon hours.
Again, a stray storm will be capable of producing gusty winds, with
all storms being capable of producing heavy downpours and frequent
lightning.

High temperatures will overall be a tad lower Saturday afternoon,
but hot nonetheless as they peak in the low to middle 90s.  This,
combined with dew points in the low to mid 70s will result in
afternoon heat indices between 100-105F.  Convection being more
scattered Saturday afternoon, and cloud cover associated with it,
could also play a role in highs being a little less than what's
currently being forecast.  This, in addition to the lower confidence
in heat indices reaching or surpassing 106F, I'll not extend the
"Heat Advisory" past 7 PM today on this package. /19/

Saturday night through Friday...

The period will start off with broad ridging across the lower half
of the country and a stout ridge over the Atlantic Ocean just off
the southeast coast. A slow retrograding cold core closed mid/upper-
level low and associated inverted trough is progged to be located
over coastal LA/TX. Any ongoing diurnally driven convection Saturday
afternoon should dissipate during the early evening hours after
sunset with mild overnight low temps in the mid 70s. On Sunday, the
upper low over the northern Gulf of Mexico will continue to slide
west beneath the ridge into southern TX/Mexico and become less of an
influence on the ArkLaMiss.

Heading into next work week, the broad ridging over the southeast
will break down with the main ridge becoming centered over the
Desert Southwest and Four Corners region, thus setting up a
pattern similar to what we saw earlier this summer with the
ArkLaMiss residing in the southern portion of an area of
weakness/persistent troughing between the Western CONUS ridge and
the Bermuda ridge to our east. Multiple longwave troughs are
progged to rotate through the Great Lakes region during the
extended period with numerous shortwave troughs diving southeast
in the northwest flow aloft over the mid Mississippi River Valley.
As a result, this pattern will lead to cooler near normal daytime
high temperatures in the low 90s with a chance for diurnally
driven afternoon showers and storms each day through the middle of
the work week. While organized severe weather or flooding is not
expected, isolated severe storms cannot be ruled out and severe
potential will have to be monitored on a day by day basis via the
local microburst checklist as too many spatial and temporal
uncertainties exist to highlight any one day or location for
increased microburst potential at this time.

By the later portion
of next week and into next weekend, ridging tries to build into
the area from the Central Plains which could limit afternoon storm
coverage to the eastern portions of the area with temps climbing
back into the mid 90s, especially in the Delta. Global models try
to drop a frontal boundary south through the area next weekend,
however confidence remains low this far out at the end of the
period and will thus carry typical diurnal summer time PoPs for
now. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  93  74  91 /  23  38  17  50
Meridian      75  92  74  91 /  27  40  21  47
Vicksburg     74  93  74  91 /  20  33  20  48
Hattiesburg   74  92  74  89 /  33  42  23  58
Natchez       74  91  73  88 /  26  37  22  56
Greenville    76  94  75  93 /   6  27  18  32
Greenwood     76  94  76  92 /  10  32  17  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>042-
     047.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

28
Hazardous weather outlook, Jul 21, 2:14 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
214 PM CDT Fri Jul 21 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>042-047-
221100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Warren-
214 PM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Saturday...

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Heat stress concerns will continue for the remainder of this
afternoon. Maximum temperatures in the mid to upper 90s, will
combine with high humidity levels to produce heat indices from
106 to 110 degrees.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ043-044-046-048>050-053-054-059-060-221100-
Madison MS-Leake-Kemper-Hinds-Rankin-Scott-Claiborne-Copiah-
Jefferson-Adams-
214 PM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Saturday...

EXCESSIVE HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Heat stress concerns will continue for the remainder of this
afternoon. Maximum temperatures in the mid 90s, will combine with
high humidity levels to produce heat indices around 105 degrees.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ045-051-052-055>058-061>066-072>074-221100-
Neshoba-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
214 PM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Saturday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

19

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 21, 5:05 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
505 PM CDT FRI JUL 21 2017

MSZ046-052-212230-
Kemper MS-Lauderdale MS-
505 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEMPER AND NORTHEASTERN
LAUDERDALE COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Cooksville to Cuba.
Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Electric Mills around 520 PM CDT.
  Kewanee around 525 PM CDT.
  Lauderdale and Toomsuba around 530 PM CDT.

Other locations impacted by these storms include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 8841 3237 8859 3292 8866 3292 8835
TIME...MOT...LOC 2205Z 082DEG 15KT 3287 8840 3244 8835

17
Special weather statement, Jul 21, 5:38 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
538 PM CDT FRI JUL 21 2017

MSZ063-072-212315-
Lawrence MS-Marion MS-
538 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION AND SOUTHERN
LAWRENCE COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Springs, or 9 miles northwest of Columbia, moving west at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tilton around 545 PM CDT.
  Jayess around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3123 9003 3124 9004 3133 9004 3133 9008
      3135 9011 3135 9023 3140 9024 3142 8996
      3139 8996 3139 8988 3125 8984 3118 9003
TIME...MOT...LOC 2237Z 075DEG 16KT 3133 8996

17
Special weather statement, Jul 21, 6:57 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
657 PM CDT FRI JUL 21 2017

MSZ066-220030-
Jones MS-
657 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
730 PM CDT...

At 657 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sandersville, or near Laurel, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tuckers Crossing around 705 PM CDT.
  Laurel around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 8918 3181 8924 3182 8895 3170 8894
      3166 8894
TIME...MOT...LOC 2357Z 076DEG 20KT 3173 8906

17
Special weather statement, Jul 21, 7:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
742 PM CDT FRI JUL 21 2017

MSZ027-028-220115-
Carroll MS-Montgomery MS-
742 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARROLL AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 815 PM CDT...

At 742 PM CDT, Meteorologists were tracking a strong thunderstorm
near Poplar Creek, or 10 miles southeast of Winona, moving northwest
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Vaiden around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 8957 3330 8960 3333 8976 3346 8968
TIME...MOT...LOC 0042Z 115DEG 9KT 3335 8964

17
Special weather statement, Jul 21, 8:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
811 PM CDT FRI JUL 21 2017

MSZ059-060-220145-
Adams MS-Jefferson MS-
811 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON AND
NORTHEASTERN ADAMS COUNTIES UNTIL 845 PM CDT...

At 810 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Stanton to near Kingston. Movement
was northwest at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Stanton around 815 PM CDT.
  Church Hill around 820 PM CDT.
  Cranfield around 825 PM CDT.
  Natchez around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9121 3137 9122 3136 9126 3137 9127
      3136 9128 3135 9133 3138 9138 3173 9138
      3176 9132 3176 9136 3184 9134 3177 9126
      3177 9129 3175 9132 3175 9127 3167 9116
      3135 9117
TIME...MOT...LOC 0110Z 146DEG 31KT 3165 9121 3137 9121

17
Special weather statement, Jul 21, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
813 PM CDT FRI JUL 21 2017

MSZ057-220145-
Jasper MS-
813 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
845 PM CDT...

At 813 PM CDT, Meteorologists were tracking a strong thunderstorm
near Garlandville, or 13 miles south of Newton, moving west at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 825 PM CDT.

Other locations impacted by this storm include Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 8904 3201 8926 3222 8925 3223 8914
      3221 8903
TIME...MOT...LOC 0113Z 093DEG 17KT 3213 8913

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:42 PM CDTSpecial Weather StatementJANMontgomery33 min
Jul 21, 8:11 PM CDTSpecial Weather StatementJANAdams34 min
Jul 21, 8:40 PM CDTSpecial Weather StatementJANSmith35 min
Jul 21, 8:50 PM CDTSevere Thunderstorm WarningJANScott, Smith25 min
Jul 21, 9:18 PM CDTSpecial Weather StatementJANScott42 min
Jul 21, 9:42 PM CDTSpecial Weather StatementJANRankin48 min
Jul 22, 3:45 AM CDTHeat AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 16 more15 hr
Jul 22, 8:50 AM CDTSpecial Weather StatementJANAttala55 min
Jul 22, 4:07 PM CDTSpecial Weather StatementJANCopiah38 min
Jul 22, 4:12 PM CDTSpecial Weather StatementJANMarion33 min
Jul 22, 4:21 PM CDTSpecial Weather StatementJANLincoln24 min
Jul 22, 4:32 PM CDTSpecial Weather StatementJANFranklin28 min
Jul 22, 5:10 PM CDTSpecial Weather StatementJANFranklin35 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.